This site is intended for Healthcare professionals only.

Antidepressants and Bleeding Risk: What’s the Link?


Antidepressants and Bleeding Risk: What’s the Link?

Serotonin reuptake inhibitors (SRIs) appear to increase the risk of bleeding, especially in patients taking nonsteroidal anti-inflammatory drugs (NSAIDs), according to a review published in the journal Annals of Pharmacotherapy.

A team of pharmacists from the University of Michigan conducted a nonsystematic review to better determine the risk of the bleeding with SRIs and to provide guidance for the management of patients at risk of bleeding. The meta-analyses included studies involving a bleeding risk with specific SRIs, the timing of risk, or risk with medications of interest.

Results showed an increased risk of bleeding with SRIs by 1.16–2.36 times with an even higher 3.17- to 10.9-fold risk with concomitant NSAIDs. Acid suppressants were shown to possibly mitigate the risk of gastrointestinal bleeds in chronic NSAIDs and SRI users (odds ratio [OR] range: 0.98–1.1). For patients at risk of bleeding, taking antidepressants with no or little affinity for the serotonin transporter (eg, bupropion, mirtazapine) may be better alternatives.

“Clinicians must be aware of the risk of bleeding with SRI use, especially for patients taking NSAIDs. Patient education is prudent for those prescribed NSAIDs and SRIs concurrently,” the authors concluded.

The following two tabs change content below.
Hina
Hine Zahid Joined Medical Dialogue in 2017 with a passion to work as a Reporter. She covers all the stories related to Medical guidelines, Medical Journals, rare medical surgeries as well as all the updates in the medical field. Email: hina@medicaldialogues.in. Contact no. 011-43720751
Source: With inputs from Annals of Pharmacotherapy

Share your Opinion Disclaimer

Sort by: Newest | Oldest | Most Voted